Pump Therapy

If you use Pump Therapy:

  • Take a correction bolus dose (as recommended by the pump) of rapid acting insulin if more than 2 hours since last meal bolus or correction bolus.
  • If less than 2 hours since last bolus, wait the full 2 hours and repeat blood sugar.  If blood sugar still high, give correction bolus.
  • Drink water.
  • Exercise a little bit—as long as no nausea or vomiting.
  • Check repeat blood sugar 2 hours after bolus and see table for further instructions.

What to do if you have high blood sugars and are on Pump Therapy:

Blood glucose

Target (70-140 mg/dl)

   140-299 mg/dl

>300 mg/dL

Is a correction needed?

No

Single correction via pump.

Change pump site then give correction via pump or take correction as a shot.

When do I check a repeat blood sugar?

2-4 hours

2 hours

2 hours

Should I check ketones?

No.

No.

Yes, if you are sick first thing in the morning or this is the second blood sugar >250 with at least 2 hours since last test.

What do I do if I have trace to small ketones?

Not applicable.

Drink Water.

Drink water.

What do I do if I have moderate to large ketones?

Not applicable.

Call the clinic.

Call the clinic.


If after all of this your blood sugar is still >300, call the clinic or your diabetes provider.

Important things to remember:

  • Insulin pumps only have rapid acting insulin.  If your infusion site goes bad, within a few hours your body will not have enough insulin so there is a risk of Diabetic Ketoacidosis.  That is why it is so important to check for ketones, change the site, give insulin by shot if needed, and follow all of the above guidelines if you have high blood sugars.  Diabetic Ketoacidosis is almost always preventable if caught and treated early.
  • If you are giving correction doses for high blood sugars in the evening, check a blood sugar at 2-3a.m. to make sure you did not give too much insulin that may cause a low while you are sleeping.
  • If you wake up with a blood sugar over 250 mg/dL it is best to assume you had a site failure overnight and you should just change your site to prevent any problems.
  • If you have repeated episodes of vomiting, call clinic or your diabetes care provider.